There are a variety of chemicals and metabolic abnormalities that can cause the urine to change color. Normal human urine is yellowish because of the presence of urochrome, a yellow pigment (a degradation product of the heme in hemoglobin). Variations in color saturation result from a diverse concentration: when a person drinks a lot of water, for example, the urine becomes so diluted that it is practically colorless. Certain substances you ingest or metabolic disorders can lead to urine discoloration.
If you’ve eaten a large amount of red beet salad or borscht (a delicious Polish beet soup) you will soon notice a reddish tint in the toilet bowl after peeing. You may also have Red-colored urine caused by drugs, such as metronidazole, phenytoin and rifampicin. When you have Green urine, this is unusual, but not unheard of. It can be the result of certain medications or food dyes.
There have been numerous cases of people having green-colored urine with they take propofol (2,6 diisopropylphenol). This may happend after surgery. I think Michael Jackson was also taking this drug that eventually killed him. Propofol is a short-acting intravenous hypnotic agent for anesthesia or sedation. There’s a case of a 19-year-old man who was hospitalized for injuries sustained in a traffic accident (open fractures and a right axillary artery injury) and he underwent surgery. When a continuous infusion of propofol was administered for postoperative sedation, his urine turned dark green.
The appearance of green urine after propofol infusion happens because the drug is metabolized outside the liver, predominantly in the kidneys, because hepatic circulation was impaired as a result of diminished peristalsis.
In a similar case, a 17-year old girl was hospitalized with severe injuries after a car accident. she fractured hervertebrae, a spinal hematoma and a lung contusion, and needed immediate surgery for the damage to her spinal cord. After the operation, she developed respiratory failure and a lung infection. 11 days after the accident, she underwent surgery again for placement of a cerebrospinal fluid drain. Her sensory and motor functions remained impaired downwards from the fracture site. Two weeks after her accident, it was noticed that her urine had assumed a very distinctive green color.
All of her laboratory tests were normal. There were no problems with kidney function and no signs of an urinary tract infection. The teenage girl was treated with a plethora of medications, including the muscle relaxants and sedatives midazolam, propofol and fentanyl. After stopping the propofol infusion the green colour of the urine disappeared within 3 weeks.
Other possible drugs that cause green discoloration of the urine are cimetidine, promethazine, amitriptyline, indomethacin or phenyl butazone. However, this effect can also be caused by harmful chemicals. Doctors described a case of green urine caused by herbicide poisoning.
A 79-year-old woman was admitted to the hospital after she swallowed approximately 157 cc of inorganic herbicide (proprietary name: Magma® ; mefenacet, imazosulfuron). (The article doesn’t mention whether this poisoning was accidental – perhaps the result of drinking from the wrong container – or deliberate.)
She went to her local hospital with cyanosis of the lips and hands and her urine was a very distinctive green color. Two day later, she was air lifted to a different hospital because methemoglobinemia was suspected due to the symptoms of cyanosis and green urine. (Methemoglobinemia is a disorder characterized by the presence high levels of methemoglobin – a chemically altered form of hemoglobin – in the blood. This stops the red blood cells from releasing oxygen to the tissues.)
There was no other drug history. She was treated in the intensive care unit. On examination, her vital signs were: blood pressure 142/74 mmHg; heart rate, 91 beats/min; respiratory rate, 17 breaths/min; body temperature 36.7℃. Clinical examination confirmed cyanotic discoloration of her lips, tongue, fingers and toes. Her urine was still green.